Hail, Gaines
- When
- October 5, 6:15 PM CST
- Where
- Gaines County, 6 mi S of Seminole
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.633, -102.650
Reported on Highway 385.
An active round of severe weather affected the Permian Basin during the evening of the 5th and the early morning hours of the 6th. An upper level disturbance interacted with a cold front to ignite thunderstorms that resulted in all modes of severe weather.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An active round of severe weather affected the Permian Basin during the evening of the 5th and the early morning hours of the 6th. An upper level disturbance interacted with a cold front to ignite thunderstorms that resulted in all modes of severe weather. Storms initially formed across the northwest parts of the Basin, with one of the first storms to show supercellular characteristics resulting in damaging hail between Kermit and Notrees. A supercell storm also developed in western Martin County, and propagated south into Midland County. This storm resulted in large hail and severe winds in Midland. Meanwhile, a large cluster of severe storms moved east across Ector County. These storm systems merged over eastern Ector and western Midland Counties, evolving into a large high precipitation supercell. Strong rear flank downdraft winds raked the city of Odessa on the storm's southern flank. Radar detected a strong low level circulation just west of the Midland International Airport, but storm spotters and post-event surveys found no evidence of a tornado. As the storm propagated southeast, damaging rear flank downdraft winds destroyed a carport along Farm to Market Road 1788 in western Midland County.In addition, a broken line of strong to severe thunderstorms developed within proximity to the frontal boundary over the northeast Permian Basin. Area warning radars detected a well-defined coma-head type circulation on the northeast part of the line. This circulation strengthened as it moved southeast into northern Mitchell County. Several rural residents observed a tornado southeast of Loraine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 5, 1:45 PM CST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT SUN OCT 5 2003 .SHORT TERM... A WEAK WARM FRONT WAS LOCATED AT PRESS TIME FROM THE EASTERN NEW MEXICAN PLAINS SOUTH TO NEAR KHOB...THEN CURVING SOUTHEASTWARD TO BETWEEN KMAF AND LAMESA...THEN MORE OR LESS EAST ALONG I-20. THE FRONT SHOULD CONTINUE TRANSLATING NORTH AND WEAKENING AS SURFACE HEATING AND PRESSURE FALLS TO THE NORTH OF THIS BOUNDARY ACT FRONTOLYTICALLY. TO THE SOUTH OF THIS BOUNDARY...MOISTURE AND INSTABILITY HAVE INCREASED...WITH SBCAPES AOA 1200 J/KG AND LIFTED INDICES AOB -4 C. UPSTREAM...A WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR IMAGERY WAS TRANSLATING OVER NORTHERN NEW MEXICO. THUS ALL THE PRIMARY INGREDIENTS ARE IN PLACE FOR CONVECTION ACROSS MUCH OF THE CWFA THIS EVENING. CONVECTION HAS ALREADY BLOSSOMED OVER THE ELEVATED HEAT SOURCES OF THE GUADALUPES...DAVIS...AND GLASS MOUNTAINS...WITH ADDITIONAL CONVECTION DEVELOPING IN THE LEE OF THE SACRAMENTOS. THE CONVECTION OVER THE SOUTHWESTERN CWFA SHOULD TRANSLATE SOUTHEAST AND AFFECT THE BIG BEND THIS EVENING. THE CONVECTION DEVELOPING OVER SOUTHEASTERN NEW MEXICO...HOWEVER...HAS A BIT MORE GOING FOR IT GIVEN THE ORIENTATION OF THE LOW LEVEL THETAE RIDGE AND CLOSER PROXIMITY TO STRONGER MID LEVEL WINDS. THUS THE BEST CHANCES FOR RAIN THIS EVENING WILL STRETCH ACROSS THE NORTHERN THIRD OF THE CWFA. LOW LEVEL CONVERGENCE IS WEAK...INDEED...THE FLOW THROUGH AT LEAST 700 MB IS PRETTY ANEMIC. PRIND THE DOMINANT CONVECTIVE MODE WILL BE OUTFLOW DOMINANT PULSE MULTICELLS. AM NOT EXCITED ABOUT ROTATING STORMS GIVEN THE POOR KINEMATIC SETUP...BUT THERE COULD BE ENOUGH UPDRAFT PERSISTENCE TO GIN UP HAIL UP TO THE SIZE OF QUARTERS...PARTICULARLY CLOSER TO THE SURFACE BOUNDARY OVER FAR NORTHERN ZONES. EXPECT THAT THE CONVECTION WILL BECOME OUTFLOW FORCED BY SUNSET...WEAKEN...AND EXIT OUT OF THE CWFA BEFORE MIDNIGHT. CONCERNING THE SHORT TERM GRIDS...AGREE WITH HPCS PLACEMENT OF QPF AND HAVE MORE OR LESS FOLLOWED. PRECIP WATER VALUES ARE FORECAST TO BE AOA 3 CM OVERNIGHT...AND WHILE THERE IS A HEAVY RAINFALL RATE POSSIBLE WITH CONVECTION THIS AFTERNOON AND EVENING...THEY SHOULD NOT POSE A WIDESPREAD THREAT OF FLASH FLOODING...WITH THE EXCEPTION OF COURSE BEING LOCALIZED FLOODING INVOF POORLY DRAINED AREAS. HAVE KEPT CHANCE POPS ACROSS THE NORTHERN THIRD TONIGHT...RAMPING DOWN TO SLIGHT CHANCE ACROSS THE SOUTH. OTHERWISE...INHERITED GRIDS PRETTY MUCH ON TARGET WITH ONLY MINOR ADJUSTING NECESSARY. && .LONG TERM... UPPER LVL LOW MOVG S OFF THE CALIFORNIA COAST PROGGED TO CLOSE IN A HOLDING PATTERN OFF NRN BAJA THRU MID WEEK...AMPLIFYING AN UPPER LVL RIDGE OVR THE AREA. FINDING LITTLE JUSTIFICATION IN KEEPING POPS IN FOR MONDAY...ABSENT ANY TRIGGERS AND W/COMPLETE DISSOLUTION OF RECENT COLD FRONT. HOWEVER...E-SE LOW LVL FLOW WILL BRING GULF MSTR INTO THE AREA THROUGHOUT THE DAY MONDAY...SHARPENING A PBL MSTR CONVERGENCE AXIS OMTNS BY LATE AFTERNOON. BY THEN...H7-H5 LR/S ARE PROGGED TO BE AROUND 8 DEG C/KM...AND SHORT RANGE MODELS BRING A WEAK SHORTWAVE INTO SE NM EARLY MON EVENING THAT COULD EXPLOIT THE SITUATION. IN ADDITION...PROGGED H85 25+KT LLJ OVR ERN AREAS COULD KEEP CONVECTION GOING PAST MIDNIGHT. TUESDAY THROUGH WEDNESDAY... MODELS KEEP ABUNDANT LOW LVL MSTR IN PLACE...PLENTY OF INSTABILITY... AND CONTINUE TO SEND IMPULSES THROUGH THE RIDGE. THUS...HAVE NOT MADE CHANGES W/GOING FCST IN REGARDS TO PRECIP THEN. THE TAIL-END OF THE 12Z GFS RUN SUGGESTS THU WILL BE DRY. FRI AND BEYOND IS STILL IN QUESTION. GFS AND ECMWF ARE IN BETTER AGREEMENT TDY THAN 24 HRS AGO ON THE NEXT TROUGH...BUT NOT BY MUCH...ESPECIALLY ON TIMING. WILL CONTINUE TO HOLD OFF ON MENTIONING PRECIP ATTM. W/REGARDS TO TEMPS...ONLY MINOR TWEAKS OF NEAR NORMAL CONDITIONS THRU THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... MAF 62 84 63 81 / 40 00 20 30 CNM 58 85 57 83 / 30 00 20 30 MRF 54 86 56 79 / 20 00 20 30 FST 65 89 66 84 / 30 00 20 30 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 70/44
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-061000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 107 PM CDT SUN OCT 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTHEASTERN NEW MEXICO...AND THE PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS OF WEST TEXAS. THIS SLIGHT RISK IS FOR THAT PART OF SOUTHEASTERN NEW MEXICO AND WEST TEXAS NORTHEAST OF A CARLSBAD NEW MEXICO...FORT STOCKTON TEXAS...TO SHEFFIELD TEXAS LINE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE WEATHER THREATS. FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH ANY THUNDERSTORM. IN ADDITION...RAINFALL RATES OF ONE TO TWO INCHES PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS... DRAWS...AND OTHER LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED NORTHEAST OF A CARLSBAD NEW MEXICO...FORT STOCKTON TEXAS...TO SHEFFIELD TEXAS LINE. .TECHNICAL DISCUSSION... PLEASE SEE DISCUSSIONS AND OUTLOOKS FROM THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA FOR PERTINENT INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The Midland/Odessa radar (KMAF), 88 km away, was scanning. The volume nearest the first event began at 00:15 UTC.
9 hail, 3 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Reported on Highway 385.
A severe thunderstorm developed in the vicinity of Kermit. Hail to the size of pennies was reported on the south side of the city. The storm intensified as it moved east-northeast along Highway 302. A westbound motorist traveling in a recently purchased vehicle encountered tennis ball size hail ten miles east-northeast of Kermit. In an effort to escape the hail, the motorist turned around and headed east towards the Notrees community in western Ector County. Given slow travel in hazardous driving conditions and the storm's motion along the highway, the motorist continued to experience golfball to tennis ball size hail for the duration of the retreat to Notrees. The vehicle was totaled by the large hail.
Nickel size hail covered the ground.
Hail ranging in size from peas to golfballs fell across the southeast side of the city.
Large hail ranging in size from pennies to golfballs fell across the north side of Midland. The largest hail was observed in the area along Loop 250 between Midkiff and Midland Drive. No damage was reported.
Severe wind gusts were estimated in the northwest parts of the city. These winds overturned shopping cart collection structures in the Wal-Mart parking lot. The structures fell onto and damaged several vehicles.
Severe thunderstorm winds estimated between 70 and 80 MPH were reported in and around the city of Odessa. Several structures received roof damage. A peak gust of 66 MPH was recorded by the ASOS at Schlemeyer Airport, where minor damage also occurred. No injuries were reported.
Numerous reports of large hail up to the size of quarters were received by Ham radio spotters along Farm to Market Road 1788 south of Interstate 20.
Two reports of severe thunderstorm winds were reported along Farm to Market Road 1788 south of Interstate 20. A carport was destroyed six miles south of the interstate.
Flash flooding on streets in the city of Odessa stranded several motorists. The fire department conducted three water rescues to extract victims from the flood waters. High water was reported to have entered several buildings, with significant flooding reported at an apartment complex. In addition, flash flooding resulted in high water covering the Interstate 20 service road at the Midland and Ector County line. Both lanes were closed due to the flood waters. No injuries were reported.
Flash flooding resulted in high water covering the Interstate 20 service road at the Midland and Ector County line. Both lanes were closed due to the flood waters.
Nickel size hail covered the ground along Highway 87.
Several rural residents observed a tornado southeast of Loraine as it was illuminated by near continuous lightning. Witnesses described the tornado as cone shaped, and indicated that vegetation was lofted into the the air in the tornado's debris cloud. The tornado was observed for at least four minutes in open rangeland, and no damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371610, 5371614, 5337179, 5371612, 5371615, 5371616, 5371707, 5372043, 5371708, 5371709, 5372042, 5371710, 5371613, 5371611, 5337178.